Massachusetts, 2023

Hail and Lightning Strikes in Massachusetts, June 6, 2023

June 6, 2023 · NWS BOX · 6 events in 3 counties and zones

A low pressure system, stacked vertically from the surface through the upper levels, was located over the Gulf of Maine and the Canadian Maritimes. An upper level disturbance rotating around this low moved southeastward from Quebec to New England, triggering scattered afternoon thunderstorms in southern New England, a few of which were strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system, stacked vertically from the surface through the upper levels, was located over the Gulf of Maine and the Canadian Maritimes. An upper level disturbance rotating around this low moved southeastward from Quebec to New England, triggering scattered afternoon thunderstorms in southern New England, a few of which were strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 6, 1:48 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 6, 1:48 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
248 PM EDT Tue Jun 6 2023

.SYNOPSIS...
Hit-or-miss showers and thunderstorms this afternoon and early
evening. There will also be some near ground level smoke at times
as a result of the ongoing Canadian wildfires. While not as cool
as this past weekend, still expecting near to below normal
temperatures with  mostly hit-or-miss showers during the daytime
into early this weekend. No day should be a washout. Brief dry
weather with a warming trend for Sunday, before our weather
turns more unsettled with our next chance for widespread
showers or thunderstorms either Monday or Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lowered max temperatures slightly this afternoon, as the ongoing
smoke appears to have cut into our insolation. Generally not enough
to prevent all convection this afternoon, but enough to slow down
the onset by a couple of hours. Radar and satellite data showed
convection just getting started, so it is only a matter of time
before scattered showers and thunderstorms impact portions of
southern New England. Little to no shear and instability should mean
convection dissipates shortly after sunset.

Near normal low temperatures expected.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Still no real changes to the overall synoptic pattern, with a mid
level cutoff nearby and a surface low pressure lingering between
northern New England and Maritimes. As such, a continued risk for
diurnal showers during the afternoon and evening. The lift looks
less robust, so coverage should be less. Near to below normal
temperatures continue.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights:

* Increased daytime cloudiness with scattered hit-or-miss
  showers Thurs thru Sat, with clouds and showers diminishing
  each evening. Temps cooler than normal, but they do warm each
  successive day.

* Dry weather for Sunday with temps warming back to near or
  slightly above seasonable levels.

* Better opportunity for widespread rains early next week but it
  is still unclear which day(s) may have better rain chances.

Details:

Thursday through Saturday:

Models and their ensemble means remain in good agreement on the
overall pattern to close the workweek. A large/broad upper level
low over Nova Scotia/ME vicinity will continue to govern our
weather in this period, making slow eastward progress. With a
cool pocket of air aloft (850 mb temps in the mid single digits
C range) and some moisture around, expect diurnally-driven
increases in cloud cover along with pop-up/hit-or-miss showers
at scattered net coverage. It looks like instability will be too
limited to permit these diurnally driven cloudiness deepening
to the point where thunder would be a possibility. Despite the
showers around to dodge, there also will be several hrs of dry
weather around. Expect cloud cover and showers to decrease each
evening. Though a slow warming trend anticipated through late
week into Sat, expect highs to run cooler than normal given the
cool profiles aloft and "destructive" sunshine (e.g. heating
driving increasing cloud coverage). Highs mainly upper 60s to
mid 70s with lows in the lower to mid 50s.

The more noticeable change compared to prior forecasts is that
the upper low from late-weekend now looks to linger around for
another day, into Saturday. This seems reasonable as the
mid/upper level pattern remains blocky/slow-to-progress.
Conditions should be overall similar to Thurs and Fri, albeit
with slightly warmer temps. Have brought PoPs up into the
isolated to scattered shower range.

Sunday:

Sunday now looks to be a transition day back towards more
seasonable temperatures and dry weather as subsidence is induced
by shortwave ridging aloft, as the pesky upper level low finally
moves east. Likely to be the pick of the weekend with
temperatures warming back to more seasonable levels (mid 70s to
low 80s). Lows mainly in the 50s, and while humidity levels
increase it should still fall on the comfortable side.

Early Next Week:

Models and ensembles continue to show an evolving upper level
low digging into the OH Valley into the PA/western MD vicinity
sometime early next week. Moisture levels increase more
significantly associated with a modest SSWly low-level jet. It
seems more likely that early next week (Mon/possibly Tue) offers
a good chance for wetting rains with perhaps some garden variety
thunder too, as PWAT values rise to 1.2 to 1.5 inches. This is
about one standard deviation above normal for early to mid June.
Have capped PoP for both Mon and Tue at high chance levels for
now as there's a fair degree of solution spread as far as which
day(s) may offer better rain chances. May see a slight decrease
in temps owing to the increased cloud cover, and while not muggy
or oppressive, it may feel a touch more humid than conditions
experienced more recently.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence.

Any scattered showers and thunderstorms will come to an end by
early-mid evening. Otherwise, mainly VFR, but cannot rule out
some marginal MVFR cigs working into northern MA overnight,
along with a few spot showers.

Wednesday...High confidence.

VFR but low prob of brief MVFR in isolated afternoon
-SHRA/-TSRA. Otherwise, dry weather in VFR conditions.

Wednesday Night...High Confidence.

Mainly VFR, with areas MVFR, especially across the higher
terrain.

KBOS Terminal...High Confidence in TAF. Generally VFR, then a
few t-storms will develop this afternoon. Thinking is the bulk
of them will be west of the terminal. We will also have to
watch for areas of near ground level smoke at times, which may
reduce visibility.

KBDL Terminal...High confidence in TAF. Main concern will be for
areas of near ground smoke that could briefly reduce vsbys
today. We also will have to watch for the potential of a few
t-storms developing this afternoon in the vicinity of the
terminal.

Outlook /Thursday through Sunday/...

Thursday through Friday: Mainly VFR, with local MVFR possible.
Scattered SHRA.

Friday Night through Saturday: VFR. Scattered SHRA.

Saturday Night through Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday Night...High Confidence.

Low pressure lingers between northern New England and the
Maritimes. This results in a modest NW wind 10-20 kt and
scattered showers/thunderstorms at times, mainly in the
afternoon. Other than during brief shower/thunderstorm, good
vsby expected.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Isolated rain showers.

Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Scattered rain showers.

Friday Night through Saturday: Winds less than 25 kt. Isolated
rain showers.

Saturday Night through Sunday: Winds less than 25 kt.

&&

.TIDES/COASTAL FLOODING...
Astro tides remain high late tonight, 11.3 ft MLLW at Boston
and 4.1 ft MLLW at Nantucket. Given less surge and wave action
is expected than previous nights, waters levels and threat of
minor flooding is also expected to be lower. Therefore, held off
on issuing any headlines.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until midnight EDT tonight for CTZ002>004.
MA...Air Quality Alert until midnight EDT tonight for MAZ002>024-
     026.
RI...Air Quality Alert until midnight EDT tonight for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Belk/Loconto
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...Belk/Loconto
MARINE...Belk/Loconto
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Jun 6, 3:09 AM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Tue Jun 6 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-070815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
409 AM EDT Tue Jun 6 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-070815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 6, 1:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
226 PM EDT Tue Jun 6 2023

CTZ003-MAZ004-010>012-061915-
Tolland CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Hampshire MA-
226 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northern Tolland,
southwestern Worcester, east central Hampshire and east central
Hampden Counties through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 15 miles east of Amherst, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Southbridge, Auburn, Oxford, Charlton, Palmer, Spencer, Leicester,
Ware, Sturbridge, Warren, North Brookfield, West Brookfield,
Brimfield, Brookfield, Hardwick, Holland, East Brookfield, Wales, New
Braintree and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4231 7234 4238 7221 4219 7187 4202 7220
TIME...MOT...LOC 1826Z 323DEG 22KT 4228 7222

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BW
Special weather statement, Jun 6, 2:08 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
308 PM EDT Tue Jun 6 2023

MAZ002>004-010-062000-
Western Franklin MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
308 PM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northwestern
Worcester, central Hampshire and central Franklin Counties through
400 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, moving southeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Amherst, Greenfield, Deerfield, Belchertown, Montague, Hadley,
Sunderland, Hatfield, Buckland, Conway, Shelburne, Leverett, Erving,
Shutesbury, Colrain, Gill, Whately, Pelham, Petersham and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

&&

LAT...LON 4261 7276 4266 7262 4246 7219 4230 7257
TIME...MOT...LOC 1908Z 325DEG 27KT 4259 7263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BW

The radar

The Boston radar (KBOX), 116 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 lightning. Local standard time, as filed.

Lightning, Hampshire

When
June 6, 2:10 PM EST
Where
Hampshire County, 1.23 mi SW of Pelham
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
42.390, -72.420

In Pelham on Amherst Road, the Fire Dept. reported an individual struck by lightning, with a reported foot injury. Report relayed by amateur radio.

Hail, Worcester

When
June 6, 2:22 PM EST
Where
Worcester County, Charlton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.130, -71.970

At 322 PM EDT (222 PM EST), quarter size hail was reported by a NWS employee traveling on the Mass Pike in Charlton.

Lightning, Worcester

When
June 6, 3:11 PM EST
Where
Worcester County, 2.94 mi ESE of Webster
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.027, -71.832

In Webster at 411 PM EDT (311 PM EST), lightning caused a house fire on Colonial Road. Subsequent follow-up with the fire department revealed that there was $100,000 in water damage to the home from extinguishing the fire.

Hail, Bristol

When
June 6, 3:39 PM EST
Where
Bristol County, 0.69 mi N of Rehoboth
Measured
1 in hail
Reported by
Public
Coordinates
41.840, -71.270

In Rehoboth at 439 PM EDT (339 PM EST), there was a social media photo of hail that ranged from dime to quarter size. The report time was radar-estimated.

Hail, Bristol

When
June 6, 4:05 PM EST
Where
Bristol County, 0.86 mi SW of North Bristol
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.660, -70.940

In New Bedford at 505 PM EDT (405 PM EST), amateur radio operators reported nickel size hail.

Hail, Bristol

When
June 6, 4:18 PM EST
Where
Bristol County, Dartmouth
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.570, -71.000

In Dartmouth at 518 PM EDT (418 PM EST), police reported nickel size hail. Report relayed by amateur radio.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097882, 1097878, 1097883, 1097879, 1097880, 1097881.